Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A limit $ q=-1$ for the big $ q$-Jacobi polynomials


Authors: Luc Vinet and Alexei Zhedanov
Journal: Trans. Amer. Math. Soc. 364 (2012), 5491-5507
MSC (2010): Primary 33C45, 33C47, 42C05
DOI: https://doi.org/10.1090/S0002-9947-2012-05539-5
Published electronically: May 7, 2012
MathSciNet review: 2931336
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study a new family of ``classical'' orthogonal polynomials, here called big $ -1$ Jacobi polynomials, which satisfy (apart from a $ 3$-term recurrence relation) an eigenvalue problem with differential operators of Dunkl type. These polynomials can be obtained from the big $ q$-Jacobi polynomials in the limit $ q \to -1$. An explicit expression of these polynomials in terms of Gauss' hypergeometric functions is found. The big $ -1$ Jacobi polynomials are orthogonal on the union of two symmetric intervals of the real axis. We show that the big $ -1$ Jacobi polynomials can be obtained from the (terminating) Bannai-Ito polynomials when the orthogonality support is extended to an infinite number of points. We further indicate that these polynomials provide a nontrivial realization of the Askey-Wilson algebra for $ q \to -1$.


References [Enhancements On Off] (What's this?)

  • 1. G.E. Andrews and R. Askey, Classical orthogonal polynomials, Polynômes Orthogonaux et Applications, Lecture Notes in Mathematics, 1985, V. 1171, 36-62. MR 838970 (88c:33015b)
  • 2. E. Bannai and T. Ito, Algebraic Combinatorics I: Association Schemes. Benjamin & Cummings, Menlo Park, CA, 1984. MR 882540 (87m:05001)
  • 3. Y. Ben Cheikh and M. Gaied, Characterization of the Dunkl-classical symmetric orthogonal polynomials, Appl. Math. and Comput. 187, (2007) 105-114. MR 2323560 (2008c:33015)
  • 4. T. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, NY, 1978. MR 0481884 (58:1979)
  • 5. L.M. Chihara and T.S. Chihara, A class of nonsymmetric orthogonal polynomials. J. Math. Anal. Appl. 126 (1987), 275-291. MR 900545 (88h:42023)
  • 6. C.F. Dunkl, Integral kernels with reflection group invariance. Canadian Journal of Mathematics, 43 (1991) 1213-1227. MR 1145585 (93g:33012)
  • 7. Ya.L. Geronimus, On polynomials orthogonal with respect to the given numerical sequence and on Hahn's theorem, Izv.Akad.Nauk, 4 (1940), 215-228 (in Russian).
  • 8. J. Geronimo and W. Van Assche, Orthogonal polynomials on several intervals via a polynomial mapping, Trans. Amer. Math. Soc., 308(2) (1988), 559-581. MR 951620 (89f:42021)
  • 9. T. Ito and P. Terwilliger, Double Affine Hecke Algebras of Rank $ 1$ and the $ Z_3$-Symmetric Askey-Wilson Relations, SIGMA 6 (2010), Paper 065, 9 pages. MR 2725018
  • 10. R. Koekoek and R. Swarttouw, The Askey-scheme of hypergeometric orthogonal polynomials and its q-analogue, Report no. 98-17, Delft University of Technology, 1998.
  • 11. R. Koekoek, P. Lesky, and R. Swarttouw, Hypergeometric Orthogonal Polynomials and Their q-analogues, Springer-Verlag, 2010. MR 2656096 (2011e:33029)
  • 12. T. Koornwinder, On the limit from q-Racah polynomials to big q-Jacobi polynomials, ArXiv:1011.5585.
  • 13. A.B.J. Kuijlaars, A. Martinez-Finkelshtein, and R. Orive, Orthogonality of Jacobi polynomials with general parameters, Electronic Trans. Numer. Anal. 19 (2005), 1-17. MR 2149265 (2006e:33010)
  • 14. D. Leonard, Orthogonal Polynomials, Duality and Association Schemes, SIAM J. Math. Anal. 13 (1982) 656-663. MR 661597 (83m:42014)
  • 15. F. Marcellán and J. Petronilho, Eigenproblems for Tridiagonal $ 2$-Toeplitz Matrices and Quadratic Polynomial Mappings, Lin. Alg. Appl. 260 (1997) 169-208. MR 1448355 (98c:15032)
  • 16. G. Szegő, Orthogonal Polynomials, fourth edition, AMS, 1975. MR 0372517 (51:8724)
  • 17. P. Terwilliger, Two linear transformations each tridiagonal with respect to an eigenbasis of the other. Linear Algebra Appl. 330 (2001) 149-203. MR 1826654 (2002h:15021)
  • 18. P. Terwilliger, Two linear transformations each tridiagonal with respect to an eigenbasis of the other; an algebraic approach to the Askey scheme of orthogonal polynomials, arXiv:math/0408390v3. MR 1826654 (2002h:15021)
  • 19. L.Vinet and A. Zhedanov, A ``missing'' family of classical orthogonal polynomials, J. Phys. A. 44 (2011), no. 8, 085201, 16pp. MR 2770369 (2012c:42065)
  • 20. A. S. Zhedanov. Hidden symmetry of Askey-Wilson polynomials, Teoret. Mat. Fiz. 89 (1991) 190-204. (English transl.: Theoret. and Math. Phys. 89 (1991), 1146-1157). MR 1151381 (93f:33019)
  • 21. A.S. Zhedanov, Rational spectral transformations and orthogonal polynomials, J. Comput. Appl. Math. 85, no. 1 (1997), 67-86. MR 1482157 (98h:42026)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 33C45, 33C47, 42C05

Retrieve articles in all journals with MSC (2010): 33C45, 33C47, 42C05


Additional Information

Luc Vinet
Affiliation: Centre de recherches mathématiques, Université de Montréal, P.O. Box 6128, Centre-ville Station, Montréal, Québec, H3C 3J7 Canada

Alexei Zhedanov
Affiliation: Institute for Physics and Engineering, R. Luxemburg str. 72, 83114 Donetsk, Ukraine

DOI: https://doi.org/10.1090/S0002-9947-2012-05539-5
Keywords: Classical orthogonal polynomials, Jacobi polynomials, big $q$-Jacobi polynomials
Received by editor(s): November 29, 2010
Received by editor(s) in revised form: December 23, 2010, January 3, 2011, January 5, 2011, and January 8, 2011
Published electronically: May 7, 2012
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society